Volume 79, Number 1, July 2007
Article Number 14003
Number of page(s) 6
Section Electromagnetism, Optics, Acoustics, Heat Transfer, Classical Mechanics, and Fluid Dynamics
Published online 08 June 2007
EPL, 79 (2007) 14003
DOI: 10.1209/0295-5075/79/14003

The effect of bandwidth in scale-free network traffic

Mao-Bin Hu1, Wen-Xu Wang2, Rui Jiang1, Qing-Song Wu1 and Yong-Hong Wu3

1  School of Engineering Science, University of Science and Technology of China - Hefei 230026, PRC
2  Nonlinear Science Center and Department of Modern Physics, University of Science and Technology of China - Hefei 230026, PRC
3  Department of Mathematics and Statistics, Curtin University of Technology - Perth WA6845, Australia

received 18 December 2006; accepted in final form 22 May 2007; published July 2007
published online 8 June 2007

This paper models the effects of bandwidth on the traffic capacity of scale-free networks. We investigate the decrease of the system traffic capacity and the variation of the optimal local routing coefficient $\alpha _{c}$, induced by the restriction of bandwidth. For low bandwidth, the same optimal value of $\alpha _{c}$ emerges for two different cases of node capacity, namely C= constant and Ci=ki, where ki denotes the degree of the i-th node. By investigating the number of packets at each node in the free-flow state, we provide analytical explanations for the optimal value of $\alpha _{c}$. Average packet travelling time, distribution of packet travelling time, and average visits per node divided by the node connectivity are also studied.

45.70.Vn - Granular models of complex systems; traffic flow.
89.75.Fb - Structures and organization in complex systems.
89.20.-a - Interdisciplinary applications of physics.

© Europhysics Letters Association 2007